Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 199, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 1997, 4:31 PM EDT for Greene County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1997, 4:31 PM EDT (20:31 UTC)
- Expired
- Jun 24, 1997, 5:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149 WUUS01 KMRX 242032 RRA SVRMRX TNC059-242115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 431 PM EDT TUE JUN 24 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SOUTHERN GREENE COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHERN GREENE COUNTY NEAR GREENE MOUNTAIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. HSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 300 PM EDT TUE JUN 24 1997 MRX WSR-88D SHOWS WIDELY SCT-SCT THUNDERSTORMS OVER THE ERN TN MTNS SOUTHWEST ACROSS SOUTHEAST TENNESSEE. THESE STORMS ARE DEVELOPING ALONG A PRONOUNCED 850 MB INVERTED TROUGH AS WELL AS LIGHT SOUTHEAST WINDS PRODUCING UPSLOPE FLOW INTO THE MOUNTAINS. I EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS THE CENTRAL TENNESSEE VALLEY... SMOKY MOUNTAINS...SOUTHWEST VIRGINA...SOUTHEAST TENNESSEE...AND CUMBERLAND PLATEAU THROUGH THIS EVENING. WOULD SUGGEST INCLUDING A CHC OF THUNDERSTORMS FOR THESE AREAS THROUGH THIS EVENING WITH THE GREATEST CHC OVER SE TN. DUE TO THE DRY MID-LEVELS...SOME OF THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING DOWNBURSTS WINDS. OTHERWISE FOR TONIGHT...PARTLY CLOUDY SKIES WITH PATCHY FOG. MODELS ARE IN GENERAL AGREEMENT IN WEAKENING THE UPPER RIDGE OVER THE AREA DUE IN PART TO A RELATIVELY STG S/WV MOVING ACROSS THE NRN GREAT LAKES BY 36-48 HOURS. THE WEAKENING OF THE RIDGE WILL ALSO ALLOW A S/WV...CURRENTLY ACROSS THE GULF COAST STATES...TO MOVE ACROSS THE REGION BY THURSDAY. ALSO...GREAT LAKES S/WV WILL PROVIDE EMPHASIS TO PULL A WEAK COLD TOWARD THE REGION LATE THURSDAY. END RESULT WILL BE A CHC OF SHOWERS AND THUNDERSTORMS AGAIN FOR WEDNESDAY (MAINLY DIURNAL IN NATURE) WITH LIKELY POPS FOR THURSDAY. HIGH PWS AND INCREASE IN CONVECTION COVERAGE FOR THURSDAY WILL POSE A THREAT FOR FLASH FLOODING. BESIDES THE STORMS...SKIES WILL BE PARTLY SUNNY FOR TOMORROW AND MOSTLY CLOUDY FOR THURSDAY. AS FOR TEMPS...WOULD FOLLOW FWC NOS FOR TONIGHT THROUGH WED NIGHT...BUT PREFER FAN NOS FOR THURSDAY. HAVE A GOOD DAY... DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Meigs | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.